Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 36, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 4, 2020, 4:27 PM CDT for Humboldt County, Pocahontas County, Webster County, Iowa. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2020, 4:27 PM CDT (21:27 UTC)
- Expired
- Jun 4, 2020, 5:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Humboldt County, IA, Pocahontas County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 117 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 4:54 PM CDT | TSTM WND DMG | 3 Nne Pioneer, IA | ROOF BLOWN OFF CATTLE SHED. REPORT VIA SOCIAL MEDIA. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.5 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2208 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
985
WUUS53 KDMX 042127
SVRDMX
IAC091-151-187-042215-
/O.NEW.KDMX.SV.W.0036.200604T2127Z-200604T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
427 PM CDT Thu Jun 4 2020
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northwestern Webster County in central Iowa...
Southeastern Pocahontas County in northwestern Iowa...
Southwestern Humboldt County in north central Iowa...
* Until 515 PM CDT.
* At 427 PM CDT, a severe thunderstorm was located 7 miles north of
Manson, or 8 miles southeast of Pocahontas, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Palmer, Clare and Pioneer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4257 9465 4267 9465 4270 9425 4255 9425
TIME...MOT...LOC 2127Z 267DEG 24KT 4263 9459
HAIL...1.00IN
WIND...60MPH
$$
Kotenberg2 follow-up statements
519
WWUS53 KDMX 042151
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
451 PM CDT Thu Jun 4 2020
IAC091-151-187-042215-
/O.CON.KDMX.SV.W.0036.000000T0000Z-200604T2215Z/
Webster IA-Pocahontas IA-Humboldt IA-
451 PM CDT Thu Jun 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHWESTERN WEBSTER...SOUTHEASTERN POCAHONTAS AND SOUTHWESTERN
HUMBOLDT COUNTIES...
At 451 PM CDT, a severe thunderstorm was located 9 miles southwest of
Humboldt, or 10 miles southwest of Dakota City, moving east at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Clare and Pioneer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .
&&
LAT...LON 4258 9451 4268 9451 4270 9425 4255 9425
TIME...MOT...LOC 2151Z 267DEG 24KT 4264 9437
HAIL...1.00IN
WIND...60MPH
$$
Kotenberg874
WWUS53 KDMX 042205
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
505 PM CDT Thu Jun 4 2020
IAC091-151-187-042215-
/O.EXP.KDMX.SV.W.0036.000000T0000Z-200604T2215Z/
Webster IA-Pocahontas IA-Humboldt IA-
505 PM CDT Thu Jun 4 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WEBSTER...
SOUTHEASTERN POCAHONTAS AND SOUTHWESTERN HUMBOLDT COUNTIES WILL
EXPIRE AT 515 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .
LAT...LON 4258 9451 4268 9451 4270 9425 4255 9425
TIME...MOT...LOC 2205Z 267DEG 24KT 4264 9425
$$
KotenbergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:52 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jun 4, 2:52 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 252 PM CDT Thu Jun 4 2020 .DISCUSSION.../Tonight through Thursday/ Issued at 251 PM CDT Thu Jun 4 2020 Summary... The name of the game today/tonight will be scattered non-severe storms this afternoon/evening, followed by a line or broken line of storms streaming in from the northwest overnight. After that, warm to hot and humid remains through the weekend and to start next week before cooling back towards normal by the middle of the week. Potential remains too for parts/remnants of Tropical Storm Cristobal influencing Iowa Tuesday. Today through Friday Morning... A couple of concerns exist through this time frame, including scattered storms continuing across portions of northern Iowa and the potential for a line of stronger storms overnight moving in form the Dakotas. Currently, satellite nicely depicts the cumulus field that began to blossom around/after 16z this morning. A few scattered storms began around 17z and continue currently, primarily along Highway 20 where there is also a weak surface/low level convergence boundary and concurrent with the approach/passage of a weak shortwave aloft. With the underwhelming wind profiles, storms have primarily been relegated to short lives of moderate to heavy rainfall and small hail potential. An isolated stronger updraft capable of marginally severe hail will be possible, but should continue to follow the up/down nature with inability to organize. Later tonight, storms beginning to fire up in W South Dakota and SW North Dakota will grow upscale and take a likely SE/ESE turn, riding along the MUCAPE gradient. Some uncertainty remains in the exact geographic extent, ranging from a long linear structure to a broken line of sorts. Model trends today have typically trended toward the latter, likely due to the relatively dry air situated just NW of the air in the low-mid levels. That said, with better moisture situated within central Iowa and forecast to remain, if not slowly increase, overnight there is concern for growth as it enters the forecast area. Should that come to fruition, the main concerns will revolve around strong/damaging winds and hail (especially any storms able to organize within increasing shear profiles). A non-zero tornado threat will remain based on shear vector orientation (though a small- ish margin with 0-3km around 30-40 kts), and will be for QLCS development as opposed to any supercells (which would be more elevated in nature). Have tended to lean towards the HRRR suite throughout the day given its relatively well handling of the current situation. With some lingering uncertainty in spatial extent and evolution, the SPC Slight Risk across much of the area is more than reasonable. Friday Afternoon through Thursday... Warm and at times humid conditions will remain through the weekend and to start the week. A reprieve from the humidity will be seen Friday and Saturday as drier air settles in. The warmth though will predominantly continue, especially Sunday and Monday as upper level/thermal ridging slides east. Monday continues to look like another day in the low 90s with 850mb temps in the low 20s deg C. The ridging will quickly be ushered away as the western trough begins to kick out Tuesday. As it does so, the next good opportunity for widespread rainfall will accompany it Tuesday, including the continued opportunity for at least some remnants of Tropical Storm Cristobal (mainly moisture) as well. The rest of the week then looks to return to near-normal conditions in mid 70s to low 80s and comfortable dew points. && .AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/ Issued at 1232 PM CDT Thu Jun 4 2020 Main concerns within the TAF period will be scattered storms potentially affection KALO/KMCW/KFOD this afternoon/early evening and then another round that may affect all TAF sites overnight between roughly 06z and 15z from NW to SE. Generally MVFR conditions may prevail in areas of storms and VFR otherwise. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Curtis AVIATION...Curtis
Hazardous weather outlook, Jun 4, 3:56 AM CDT, 12 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 356 AM CDT Thu Jun 4 2020 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-050900- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 356 AM CDT Thu Jun 4 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms are likely this evening and overnight. There is a slight risk for strong to severe storms with large hail and damaging winds the main threats, however a tornado is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong to severe thunderstorms will linger across central and southern Iowa into Friday morning. Additional thunderstorm chances are forecast Friday and Saturday afternoon and evenings. At this time, there is a marginal risk of severe weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Hagenhoff
In the hours before
Special weather statement, Jun 4, 3:22 PM CDT, 1 hour 5 minutes before
Special Weather Statement National Weather Service Des Moines IA 322 PM CDT Thu Jun 4 2020 IAZ035-036-042100- Hamilton IA-Webster IA- 322 PM CDT Thu Jun 4 2020 ...SPECIAL WEATHER STATEMENT... At 322 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles west of Jewell Junction, or 10 miles south of Webster City, moving east at 30 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Webster City, Jewell Junction, Stratford, Ellsworth, Stanhope, Lehigh, Kamrar, Randall, Brushy Creek St Recreation Area, Webster City Municipal Airport and Dolliver Memorial State Park. LAT...LON 4230 9412 4246 9407 4243 9347 4221 9347 TIME...MOT...LOC 2022Z 280DEG 25KT 4231 9384 Kotenberg
Special weather statement, Jun 4, 3:34 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Des Moines IA
334 PM CDT Thu Jun 4 2020
IAZ038-039-050-042115-
Black Hawk IA-Tama IA-Grundy IA-
334 PM CDT Thu Jun 4 2020
...SPECIAL WEATHER STATEMENT...
At 333 PM CDT, Doppler radar was tracking a strong thunderstorm near
Reinbeck, or 12 miles southeast of Grundy Center, moving east at 20
mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Traer, Reinbeck, Dysart, Lincoln and Tf Clark State Park.
LAT...LON 4229 9230 4214 9230 4221 9270 4233 9267
4230 9227
TIME...MOT...LOC 2033Z 272DEG 18KT 4226 9258
KotenbergSpecial weather statement, Jun 4, 3:42 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Des Moines IA
342 PM CDT Thu Jun 4 2020
IAZ039-042115-
Black Hawk IA-
342 PM CDT Thu Jun 4 2020
...SPECIAL WEATHER STATEMENT...
At 342 PM CDT, Doppler radar was tracking a strong thunderstorm over
Evansdale, or near Waterloo, moving east at 25 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Waterloo, Evansdale, Jesup, La Porte City, Elk Run Heights,
Crossroads Mall, Washburn, Raymond and Gilbertville.
LAT...LON 4230 9239 4252 9234 4254 9208 4247 9208
4247 9206 4230 9207
TIME...MOT...LOC 2042Z 279DEG 20KT 4244 9229
KotenbergSpecial weather statement, Jun 4, 4:04 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Des Moines IA
404 PM CDT Thu Jun 4 2020
IAZ036-042145-
Hamilton IA-
404 PM CDT Thu Jun 4 2020
...Strong storms may produce penny size hail...
At 404 PM CDT, Doppler radar was tracking a strong thunderstorm near
Webster City, moving east at 15 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Williams and Blairsburg.
LAT...LON 4252 9350 4247 9350 4247 9346 4239 9346
4246 9376 4253 9376
TIME...MOT...LOC 2104Z 278DEG 13KT 4247 9368
KotenbergLocal storm report, Jun 4, 4:14 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
414 PM CDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG EVANSDALE 42.46N 92.28W
06/04/2020 BLACK HAWK IA BROADCAST MEDIA
LARGE TREE DOWN. VIA KWWL TV VIEWER. TIME
ESTIMATED.
&&
BSSLocal storm report, Jun 4, 4:21 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
421 PM CDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND GST 2 WSW EVANSDALE 42.46N 92.31W
06/04/2020 M55 MPH BLACK HAWK IA MESONET
IDOT RWIS MESONET STATION RWLI4 2 W
EVANSDALE.
&&
BSSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 3:22 PM CDT | Special Weather Statement | DMX | Hamilton | 38 min |
| Jun 4, 3:34 PM CDT | Special Weather Statement | DMX | Tama | 41 min |
| Jun 4, 3:42 PM CDT | Special Weather Statement | DMX | Black Hawk | 33 min |
| Jun 4, 4:04 PM CDT | Special Weather Statement | DMX | Hamilton | 41 min |
| Jun 4, 4:29 PM CDT | Special Weather Statement | DMX | Black Hawk | 61 min |
| Jun 4, 4:34 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin | 41 min |
| Jun 4, 4:41 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hardin | 34 min |
| Jun 4, 4:50 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 29 min |
| Jun 4, 5:00 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 45 min |
| Jun 4, 5:04 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt | 28 min |
| Jun 4, 5:25 PM CDT | Special Weather Statement | DMX | Black Hawk | 65 min |
| Jun 4, 6:23 PM CDT | Special Weather Statement | DMX | Hamilton | 37 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.